Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2002, 3:15 PM EDT for McKean County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 2, 2002, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County McKean County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:30 PM EDT | Thunderstorm Wind 50 E | Kane, PA | Trees were reported down in Kane. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS51 KCTP 021915 SVRCTP PAC083-022000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 314 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 400 PM EDT. * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KANE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINZUA BRIDGE STATE PARK AND CYCLONE AROUND 325 PM. SMETHPORT AROUND 335 PM. CROSBY AROUND 340 PM. NORWICH AROUND 345 PM. PORT ALLEGANY AROUND 350 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM HAVE ALREADY DOWNED TREES IN SHEFFIELD...WARREN COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTATIAL SHELTER NOW $$ LAT...LON 4180 7890 4164 7890 4162 7817 4187 7822 &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT FRI AUG 2 2002 SHORT TERM...CONVECTION NOW FIRING UP OVER ENTIRE CWA IN RESPONSE TO WEAK COLD FRONT CROSSING AREA. SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHERN PA. SHEAR PROFILE NEARLY UNIDIRECTIONAL AND MAX WINDS IN PROFILE AROUND 35 KTS SO PULSE STORMS LOOK TO BE MAIN THREAT. SOUNDING SHOW WET DOWNBURSTS COULD LEAD TO DAMAGING WINDS. WBZ UP AROUND 14K FEET SO HAIL A LESSER THREAT. FRONT SHOULD CLEAR ALL BUT EXTREME SOUTH BY 12Z SAT. WENT CHANCE POPS FOR SOUTHERN AREAS TOMORROW MORNING BUT DECIDED TO REMOVE WEATHER FROM ALL AREAS TOMORROW AFTERNOON BASED ON MOS GUIDANCE. SUN SHOULD BE MAINLY DRY. NEXT FRONT APPROACHES MON/TUES. EXTENDED...02/00Z MRF AGAIN PROMOTING THE IDEA OF A COOL DOWN NEXT WEEK AS LARGE TROUGHS DEVELOP OVER WEST AND EAST COAST OF CONUS WITH 5960M H500 HIGH OVER CENTRAL US. MRF HEIGHT FIELDS VERY SIMILAR TO YESTERDAYS 12Z ECMWF RUN AND ENSEMBLES ALSO SUPPORT A RETURN TO SEASONABLE WEATHER...SO WILL GO WITH COOLER/DRY WEATHER AFTER FRONTAL PASSAGE MON/TUES. BUMPED UP MRF MOS MINS/MAXES A COUPLE OF DEGREES AS ECMWF 850 TEMPS NOT QUITE AS LOW AS MRF. .CTP...SEVERE THUNDERSTORM WATCH FOR NORTHERN PENNSYLVANIA TIL 7PM. DIRIENZO
In the hours before
Special weather statement, Aug 2, 1:21 PM EDT, 1 hour 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-021745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT FRI AUG 2 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA THIS AFTERNOON INCREASING THE CHANCE OF THUNDERSTORMS. DUE TO THE VERY WARM... HUMID AND POTENTIALLY UNSTABLE AIR MASS IN PLACE...ANY THUNDERSTORMS THAT FORM WILL TEND TO BE STRONG. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND COULD CONTAIN STRONG WINDS OR LARGE HAIL. HEAVY RAINFALL FROM THE STORMS MAY CAUSE PONDING ON ROADWAYS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Aug 2, 1:44 PM EDT, 1 hour 31 minutes before
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 144 PM EDT FRI AUG 2 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA... NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE... SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN CLINTON...SULLIVAN AND UNION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES AND POSSIBLE WARNINGS. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:32 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 28 min |
| Aug 2, 4:32 PM EDT | Severe Thunderstorm Warning | CTP | York | 58 min |
| Aug 2, 4:46 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 74 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.